MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0308
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), a non-penumbra microcatheter, and a non-penumbra sheath.It should be noted that the patient's anatomy was tortuous.During the procedure, the physician successfully implanted seven non-penumbra coils.While attempting to advance a smart coil past its initial position within its introducer sheath, the physician encountered resistance and was unable to advance or retract the coil.Therefore, the smart coil was removed from the procedure.The procedure was completed using another smart coil, twenty-four other coils, the same microcatheter, and the same sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance, and no further issues occurred after the pusher assembly mid-joint was out of the friction lock.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11622171
Report Number3005168196-2021-00697
Device Sequence Number3262759
Product Code HCG
UDI-Device Identifier00814548015057
UDI-Public00814548015057
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2025
Device Model Number400SMTSFT0308
Device Catalogue Number400SMTSFT0308
Device Lot NumberF98287
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/24/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/10/2021
Supplement Date Received by Manufacturer04/12/2021
Initial Report FDA Received Date04/06/2021
Supplement Report FDA Received Date05/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005